Indian Journal of Human Genetics
Home Current Issue Archives Guidelines Subscriptions e-Alerts Login 
Users online: 74
Print this page  Email this page Small font sizeDefault font sizeIncrease font size
CASE REPORT
Year : 2014  |  Volume : 20  |  Issue : 2  |  Page : 187-188

Fetal valproate syndrome


Department of Pediatrics, Bai Jerbai Wadia Hospital for Children, Parel, Mumbai, Maharashtra, India

Correspondence Address:
Parmarth G Chandane
Department of Pediatrics, Bai Jerbai Wadia Hospital for Children, Parel, Mumbai - 400 014, Maharashtra
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/0971-6866.142898

Rights and Permissions

Antenatal use of anticonvulsant valproic acid can result in a well-recognized cluster of facial dysmorphism, congenital anomalies and neurodevelopmental retardation. In this report, we describe a case with typical features of fetal valproate syndrome (FVS). A 26-year-old female with epilepsy controlled on sodium valproate 800 mg/day since 3 years, gave birth to a male child with characteristic features of FVS. She also had 3 spontaneous first-trimester abortions during those 3 years. Sodium valproate, a widely used anticonvulsant and mood regulator, is a well-recognized teratogen that can result in facial dysmorphism, craniosynostosis, neural tube defects, and neurodevelopmental retardation. Therefore, we strongly recommend avoidance of valproic acid and supplementation of folic acid during pregnancy.


[FULL TEXT] [PDF]*
Print this article     Email this article
 Next article
 Previous article
 Table of Contents

 Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
 Related articles
 Citation Manager
 Access Statistics
 Reader Comments
 Email Alert *
 Add to My List *
 * Requires registration (Free)
 

 Article Access Statistics
    Viewed1726    
    Printed38    
    Emailed0    
    PDF Downloaded87    
    Comments [Add]    
    Cited by others 1    

Recommend this journal